MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL

MEDTRONIC SOFAMOR DANEK USA, INC CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Catalog Number 7570900
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 09/15/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.
 
Event or Problem Description
Pre-op diagnosis: nerve compression, leg pain procedure: rod inserted during spondylodesis.The inserter was 'beenachtig' the skin and fascia.Levels implanted: l3-l4 it was reported that intra-op, the tip of the rod inserter was reported broken.The two pins off the inner sleeve from the inserter were fixed into the tulip of the screw.When the doctor tried to loose the inserter from the rod the tip broke off.One of the two pins got out of the patient, the other one was stuck between the rod and the screw.The doctor accepted this instead of opening the skin and fascia.The product came in contact with the patient.There were fragments of the instrument remaining in the patient.No patient complications were reported as a result of the event.
 
Additional Manufacturer Narrative
Additional information: product analysis: the rod inserter was returned with both of the tips on the inner shaft broke off.Only one of the tips was returned for analysis.Upon a microscopic review of the fracture surface, it appears the failure occurred as a result of the inserter handle being moved in an upward direction creating a bending moment.The fracture surface has a slight u shape to it also this is likely the result of the tip flexing over time to accommodate being locked on to and removed from the rod.While the final failure was a bending moment it appears that wear also plays a factor in the failure.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
No additional surgery scheduled to remove the fragments of the broken inserter from inside the patient.Patient is doing well.There are no complaints after 3 weeks.

Brand Name
CD HORIZON SPINAL SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
MDR Report Key6943511
Report Number1030489-2017-02176
Device Sequence Number682779
Product Code KWP
UDI-Device Identifier00613994302748
UDI-Public00613994302748
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K052747
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7570900
Device Lot NumberRS11H024
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/12/2017
Initial Date Received by Manufacturer 09/15/2017
Supplement Date Received by Manufacturer10/24/2017
12/13/2017
Initial Report FDA Received Date10/12/2017
Supplement Report FDA Received Date11/20/2017
01/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Weight70